Alert archive / Alabama / Tornado Warnings in 2019

Tornado Warning 1, NWS Birmingham, AL

January 4, 2019Barbour County, Alabama

NWS Birmingham, AL issued this tornado warning at Jan 4, 2019, 4:47 AM CST for Barbour County, Alabama. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 4, 2019, 4:47 AM CST (10:47 UTC)
Expired
Jan 4, 2019, 5:00 AM CST
In force
13 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Barbour County, AL

The radar

The Ft Rucker radar (KEOX), 70 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2019-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2019-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WFUS54 KBMX 041047
TORBMX
ALC005-041100-
/O.NEW.KBMX.TO.W.0001.190104T1047Z-190104T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
447 AM CST FRI JAN 4 2019

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Northeastern Barbour County in southeastern Alabama...

* Until 500 AM CST.
    
* At 446 AM CST, a severe thunderstorm capable of producing a tornado
  was located near Hawkinsville, or 10 miles northwest of Eufaula,
  moving northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hawkinsville and Batesville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3193 8529 3198 8539 3213 8525 3213 8524
      3212 8524 3212 8523 3210 8522 3208 8520
      3206 8519 3206 8513 3204 8509
TIME...MOT...LOC 1046Z 217DEG 24KT 3200 8527 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

25/Owen
1 follow-up statement
559 
WWUS54 KBMX 041053
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
453 AM CST FRI JAN 4 2019

ALC005-041102-
/O.EXP.KBMX.TO.W.0001.000000T0000Z-190104T1100Z/
Barbour AL-
453 AM CST FRI JAN 4 2019

...THE TORNADO WARNING FOR NORTHEASTERN BARBOUR COUNTY WILL EXPIRE AT
500 AM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 3193 8529 3198 8539 3213 8525 3213 8524
      3212 8524 3212 8523 3210 8522 3208 8520
      3206 8519 3206 8513 3204 8509
TIME...MOT...LOC 1052Z 217DEG 24KT 3203 8524 

$$

25/Owen

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jan 4, 2:48 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 4, 2:48 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
248 AM CST Fri Jan 4 2019

.SHORT TERM...
Today and Tonight

Frontal lifting and ample Gulf moisture being pulled northward by
the cyclonic turning of a surface low in southwest Mississippi has
allowed for continuing rain showers to cover Central Alabama. Water
vapor and regional radar are already indicating drier conditions
back behind the main line of showers. Recent observations are also
indicating a few strong gusts directly behind the departing rain
shield. Will not issue a wind advisory at this time due to the
isolated/scattered nature of these gusts. Winds could be gusty at
times this afternoon due to a tighter pressure gradient behind the
surface low. Rain chances will decrease today from southwest to
northeast as the surface low continues to move to the northeast. By
midnight, rain will have moved out of the area. Not much change in
temperatures today as rain and clouds will prevent much diurnal
heating. Highs will range from the low 50's northwest to mid 60's
southeast. Overnight lows will be trending cooler as high pressure
begins move into the area. Lows will range from the mid 30's
northwest to low 40's southeast.

07

.LONG TERM...
Saturday through Friday.

Ridging builds in across the Southeastern CONUS for the weekend with
the center of the surface high moving directly over Central AL
around midday on Sunday. This will lead to clearing skies both
Saturday and Sunday with milder temperatures. Highs on Sunday will
be in the 60s for most of the area. Meanwhile, a trough dips through
the Rockies and develops a surface low on the lee side of the
mountains that lifts northeastward into the Upper Midwest by Monday
morning. A cold front stretches southwestward from this surface low
and will approach Central AL Monday afternoon into the evening
hours, so rain chances increase in the northwest and spread as far
south as the I-85 corridor during the overnight hours. By Tuesday
morning, the front is still moving through the area, but synoptic
height rises build in, leading to overall subsidence. Latest model
guidance continues to show a drying trend with this front, so I've
decreased PoPs to roughly 10% for Tuesday.

The front pushes south of our area Tuesday evening, clearing all
rain chances for Central AL. Drier northerly flow moves in for
Wednesday and Thursday as upper level ridging builds in. This
ridging persists through the end of the week, leading to clearing
skies and mild diurnal temperatures.

25/Owen

&&

.AVIATION...
06Z TAF Discussion.

Latest observational trends have indicated a predominate state of
IFR across all terminals with low BKN/OVC ceilings, though the
occasional period of improvement has shown in areas of lighter
rainfall. Despite the occasional better ob, generally expect IFR
conditions to persist through the overnight hours with winds east
to southeasterly at 5-10 kts and have kept this in TAFs. Have also
shown that visibility will vary from MVFR/IFR, and expect these
to improve as rainfall clears from west to east later this
morning. Winds are expected to veer and increase in magnitude
during this time as well. Won't be surprised to see 15-20 kt gusts
at all terminals throughout the majority of the this forecast
period. By tomorrow evening, an overall flight conditions should
improve though it's difficult to tell exactly when at this time.

40/Sizemore

&&

.FIRE WEATHER...

Rain finally moves out of the area later this afternoon. Drier
conditions are expected for the weekend and into early next week.
Overall, there are no fire weather concerns due to higher minimum
relative humidity values and saturated grounds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     56  38  56  36  63 /  70  30   0   0   0
Anniston    60  39  58  37  65 /  70  20   0   0   0
Birmingham  56  38  58  38  64 /  50  20   0   0   0
Tuscaloosa  53  38  60  38  64 /  40  10   0   0   0
Calera      56  39  59  38  64 /  50  10   0   0   0
Auburn      62  41  58  40  66 /  80  10   0   0   0
Montgomery  60  41  61  39  67 /  40   0   0   0   0
Troy        63  42  61  39  68 /  40   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jan 4, 3:00 AM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
300 AM CST Fri Jan 4 2019

ALZ011>015-017>050-051200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
300 AM CST Fri Jan 4 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Flooding will continue along the Tombigbee, Black Warrior, and
Sucarnoochee river basins. Please refer to river flood warnings for
the latest information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

River flooding will continue into at least early next week along
portions of the Tombigbee, Black Warrior, and Sucarnoochee river
basins. Please refer to river flood warnings for the latest
information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.